Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 58, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 20, 2005, 7:45 PM CDT for Lamar County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 7:45 PM CDT (00:45 UTC)
- Expired
- Jul 20, 2005, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:10 PM CDT | FLASH FLOOD | 3 Se Sulligent, AL | HIGH SPRINGS RD AND FINCH LOOP WERE CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2202 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 210049 FFWBMX ALC075-210300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 745 PM CDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 1000 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DETROIT BEAVERTON...AND SULLIGENT. TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA. ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE ACROSS NORTHERN LAMAR COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. AREAS IN AND AROUND NORTHINGTON BRANCH...SIPSEY CREEK AND ARE LOST CREEK ARE OF PARTICULAR CONCERN. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3404 8824 3369 8813 3388 8792 3407 8807 $$ 12/SIRMON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:36 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 20, 3:36 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 336 PM CDT WED JUL 20 2005 .SHORT TERM...(TONIGHT THROUGH SUNDAY) HOT...HOT...HOT. AN UPPER LEVEL TROF WILL MOVE THROUGH TOMORROW NIGHT...BUT THE SURFACE TROF DOES NOT MAKE IT SOUTH OF TENNESSEE. THE GFS STALL THE UPPER LEVEL TROF ACROSS THE SOUTHERN PART OF THE CWA. THURSDAY...WENT WITH LIKELY POPS. THOUGHT THE COVERAGE WOULD BE GREATER TODAY...BUT THE PRECIPITATION SEEMS BE TO BE ALL AROUND THE FORECAST AREA. WITH THE UPPER LEVEL TROF MOVING THROUGH TOMORROW THINK THE LIKELY POPS ARE JUSTIFIABLE. WITH PW/S STILL AROUND TWO INCHES...IT WON/T HAVE TO RAIN LONG TO GET A LOT OF RAIN. FLASH FLOODING WILL STILL BE A THREAT. FRIDAY...TRIMMED POPS BACK A BIT FROM CURRENT FORECAST AND ONLY WENT WITH LIKELY POPS FOR THE EXTREME SOUTH. WILL STAY CLOSER TO THE GFS AND HAVE THE BOUNDARY STALL IN THE SOUTHERN PART OF THE CWA OR SOMEWHERE CLOSE BY. TEMPERATURES WILL ALSO BEGIN TO RISE ON FRIDAY WITH HIGHS WELL INTO THE MIDDLE 90S. SATURDAY AND SUNDAY...THE HOT TREND WILL CONTINUE...MEX GUIDANCE FOR TUSCALOOSA IS 98 ON SATURDAY...DON/T THINK IT WILL BE THAT HOT AND STILL EXPECT THE WARMEST DAY TO BE SUNDAY. WITH HIGHS WELL INTO THE MIDDLE AND UPPER 90S AND HEAT INDEX VALUES IN THE 105 TO 110 DEGREE RANGE ON SATURDAY AND AROUND 110 ON SUNDAY HEAT CONCERNS BECOME A MAJOR ISSUE. UNLESS SOMETHING DRASTIC CHANGES WILL MOST LIKELY ISSUE SOME SORT OF STATEMENT TOMORROW HIGHLIGHTING THE HIGH HEAT INDEX VALUES FOR THE WEEKEND AND THEN ON FRIDAY WILL MOST LIKELY ISSUE A HEAT ADVISORY. OUR OFFICE CRITERIA FOR A HEAT ADVISORY IS TWO OR MORE DAYS WITH A MAXIMUM HEAT INDEX OF 110 AND AT LEAST ONE NIGHT MIN TEMPERATURE OF 75 DEGREES OR GREATER. .LONG TERM...(SUNDAY NIGHT THROUGH WEDNESDAY) NOT MANY CHANGES MADE. HIGH PRESSURE WILL DOMINATE. AFTERNOON HIGH TEMPERATURES WILL BE A DEGREE OS SO COOLER THAN THE WEEKEND. SOME RELIEF WILL COME LATE WEDNESDAY WHEN ANOTHER TROF PASSES THROUGH. THIS WILL PUT TEMPS CLOSER TO CLIMATOLOGY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 91 72 94 / 20 60 20 40 ANNISTON 72 91 73 94 / 20 60 20 40 BIRMINGHAM 74 92 75 94 / 20 60 20 40 TUSCALOOSA 74 94 75 95 / 20 60 20 40 CALERA 74 92 75 95 / 20 60 20 40 AUBURN 73 91 72 93 / 20 60 20 50 MONTGOMERY 75 93 75 94 / 20 60 20 60 TROY 73 90 72 93 / 20 70 20 70 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 80/80
Hazardous weather outlook, Jul 20, 6:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CDT WED JUL 20 2005 ALZ011>015-017>050-212300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 600 PM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT). ISOLATED SHOWERS AND THUNDERSTORMS WILL DIMINISH IN INTENSITY THROUGH 8 PM...WITH LITTLE TO NO ADDITIONAL PRECIPITATION EXPECTED BY 10 PM. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. WET MICROBURST POTENTIAL: BIRMINGHAM...NONE. MONTGOMERY...NONE. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH THE MID 90S...WITH A FEW UPPER 90S POSSIBLE. THE COMBINATION OF THOSE TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF NEAR 105 DEGREES. IF TEMPERATURES OR HUMIDITY LEVELS GET EVEN HIGHER THAN EXPECTED...THEN HEAT INDICES COULD CLIMB TO NEAR 110 DEGREES. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 12/SIRMON
In the hours before
Special weather statement, Jul 20, 7:22 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CDT WED JUL 20 2005 ALZ048-210100- RUSSELL- 722 PM CDT WED JUL 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 800 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PHENIX CITY. THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PHENIX CITY AND LADONIA THROUGH 800 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 12/SIRMON
Special weather statement, Jul 20, 7:26 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 726 PM CDT WED JUL 20 2005 ALZ012-210130- LAMAR- 726 PM CDT WED JUL 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 830 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM BEAVERTON TO SULLIGENT...MOVING SOUTHEAST AT 5 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR DETROIT...SULLIGENT...BEAVERTON AND MANSFIELD THROUGH 830 PM CDT.
Special weather statement, Jul 20, 7:33 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 733 PM CDT WED JUL 20 2005 ALZ020-210130- CHEROKEE- 733 PM CDT WED JUL 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 830 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FORNEY. THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY THROUGH 830 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ALSO...GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:18 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 27 min |
| Jul 21, 4:16 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.